Can You Overdose on Oxycodone?

2014
11.11

Yes. Overdosing on oxycodone is possible. Not only that, it is quite common and very dangerous. Most people who overdose on oxycodone do so because they are trying to feel the drug’s euphoric high. According to the CDC, “A person who is abusing prescription painkillers might take larger doses to achieve a euphoric effect and reduce withdrawal symptoms. These larger doses can cause breathing to slow down so much that breathing stops, resulting in a fatal overdose.”

Can a Person Die from Oxycodone Overdose?

Yes. The respiratory depression that occurs as a result of oxycodone overdose is often fatal. Because the drug slows down bodily functions, it can slow down breathing to a dangerous degree and even stop it. Many people who abuse oxycodone and other opioid drugs experience overdoses that are near fatal.

The danger of oxycodone overdose can occur in anyone who takes too much of the drug in order to feel its effects. According to the NLM, the individuals who are the most at risk for opioid overdose are “people who have just withdrawn or detoxed.” Withdrawal actually reduces a person’s tolerance for the drug, and “those who have just gone through withdrawal can overdose on a much smaller dose than they used to take.” Most opioid overdose deaths occur this way, and as an opioid, oxycodone is no exception.

What Happens During an Oxycodone Overdose?

According to the NLM, “the first thing that will likely occur is that you will become extremely sleepy.” A person who has overdosed on oxycodone may struggle to stay awake or get to the point of fainting or falling completely unconscious. This can be scary as individuals who experience it can not be woken easily. “Family members may shake you very hard without waking you up.”

Then a person’s breathing will begin to slow down. The effects of the oxycodone will be in full swing now, and the individual may start to breath more shallowly, have trouble breathing, or stop breathing at all. At this point, 911 should be called and the person should be rushed to the hospital as quickly as possible.

overdose on opiates

An oxycodone overdose is often fatal.

If you overdose on oxycodone, here are some of the other issues you will encounter:

  • Vomiting
  • Muscle weakness
  • Pale and clammy skin
  • Dizziness
  • Slowed heartbeat
  • Blue skin, fingernails, or lips

How Common is It for People to Overdose on Oxycodone?

Opioid medication overdose is very common. Often people do not realize how much they are taking and do not understand how strongly it will affect them. Other times, people become tolerant to the effects of the drug and will take more each time in order to feel them. Oxycodone acts like all other prescription opioids in this sense.

Snorting or injecting oxycodone can also raise a person’s chance for overdose (NIDA). And prescription opioids are one of the most abused drugs today because they are very easy to find. According to the DOJ, oxycodone and other drugs like it can be obtained easily for abuse from “friends, family members, medicine cabinets, pharmacies, nursing homes, hospitals, hospices, doctors, and the Internet.” For these reasons, oxycodone overdose is not only dangerous but prevalent.